Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

6 months postpartum. Started heavy periods with clots, occasionally getting light blood. Is this normal?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am almost 6 months postpartum and have just started my 5th period since giving birth. My flow is very heavy and I am passing a clot almost everytime I use the bathroom. They aren't huge, the biggest being the size of a quarter or so. Occasionally I'll have a small gush of blood as well. I am not soaking through pads but I do need to change it about every 2 hours. The cramps are pretty painful as well. Is this normal? This is my 2nd child and my periods were never this heavy or painful after my first.
Posted Wed, 22 Aug 2012 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 29 minutes later
Hello, I would be happy to help you with your question!

The way that your uterus is behaving is not normal. Especially with regard to the description of "gushes" of blood and clots. It suggests that there is something anatomically different about your uterus, such as fibroids or a polyp.

This is pretty far from delivery, and with the intervening normal periods, I would say that this does not sound like retained placenta (which might present like you are describing within the first 1-2 months after delivery).

Based on the amount of bleeding, this does not sound like you need to be seen tonight, but you doctor needs to be contacted tomorrow and you need an exam and an ultrasound. This is the best way to sort this out!

If you have more questions, please ask.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor